Nebraska, 2019

Flash Flood and Hail in Nebraska, June 14 to 15, 2019

June 14 to 15, 2019 · NWS GID · 15 events in 6 counties and zones

For mainly southeastern portions of South Central Nebraska (mainly southeast of a York-Red Cloud line), this was an active Friday evening and early Saturday morning of thunderstorms. 72 per an unofficial mesonet west-southwest of Nelson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$555,000
Crop damage
$4.0 million
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For mainly southeastern portions of South Central Nebraska (mainly southeast of a York-Red Cloud line), this was an active Friday evening and early Saturday morning of thunderstorms. Things started out with a smattering of large hail reports before transitioning to mainly a heavy rain and relatively minor flash flooding event, particularly within western Nuckolls and far eastern Webster counties where rain totals of 2-4 inches were common, and highlighted by 4.72 per an unofficial mesonet west-southwest of Nelson. As for hail, the largest reported stones up to golf ball size occurred in McCool Junction and southeast of Sutton. Severe-criteria wind reports were quite limited, but a mesonet southwest of Nelson gusted to 64 MPH and a completely separate batch of storms farther west yielded a 63 MPH mesonet gust near Cambridge. The most impactful flooding report involved a multiple-hour closure of Highway 136 in far western Nuckolls County due to water over the road. In addition, runoff from heavy rain promoted minor flooding along the Republican River in southern Nuckolls County, with the automated gauge near Hardy cresting at 11.66 ft. during the very early morning hours of Sunday the 16th (flood stage 11.0 ft.).

Breaking down event evolution, severe storms initially got underway between 8-10 p.m. CDT as a cluster of semi-discrete cells erupted within Clay, Fillmore and southern York counties, yielding the majority of the evening's hail reports. Then between 10 p.m. and midnight CDT and slightly to the southwest of the initial storms, additional severe convection and flooding rains blossomed over Nuckolls and eastern Webster counties. After midnight, the most intense storms gradually weakened and/or slipped south of the state line into Kansas, although weaker activity lingered a few more hours before ending altogether. Completely separate from (and several counties to the west of) the severe convection in southeastern counties, a small cluster of storms entered Furnas County from the west shortly before midnight CDT, generating the aforementioned severe gust near Cambridge before quickly weakening. Turning to the meteorological setup, a broad quasi-zonal flow regime was present in the mid-upper levels, featuring passing low-amplitude disturbances. At the surface, the initial evening development seemed to concentrate along a subtle, west-east front, in a mesoscale environment featuring a relatively potent combination of 2000-3000 J/kg mixed-layer CAPE and around 30 knots of deep-layer wind shear. In addition, convection was aided by warm air/moisture advection along the northwestern fringes of a nocturnal low level jet primarily aligned from southern Kansas into Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 14, 5:17 AM CST, 43 minutes earlier.

Area forecast discussion, Jun 14, 5:17 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
617 AM CDT Fri Jun 14 2019

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Fri Jun 14 2019

Showers and thunderstorms which developed in western Neb/KS Thursday
evening steadily worked east across central Neb/KS early this
morning with most areas seeing at least a few hundredths of an
inch of rainfall...with some of the higher amounts totaling close
to a third of an inch. High resolution models and radar trends
indicate this round of convection should depart our eastern zones
by daybreak or shortly thereafter.

The daytime hours are shaping up to be dry/warm in an overall
progressive, pseudo zonal flow regime aloft. Surface cyclones are
forecast to orient across western ND and in the vicinity of the OK
panhandle with a surface trough/dry line extending north/south
along the High Plains. Moisture/instability will be on the
increase today as dps return near/into the 60s and with daytime
heating, an instability axis of mixed layer CAPES of 3000 j/kg is
forecast to orient from western KS into south central Neb.
Thunderstorm initiation is expected to our west in convergence
along the dry line and the presence of good instability combined
with effective shear of at least 30kts will be supportive for
severe thunderstorms. It'll take some time for the western
convection to reach our area, with timing of storms focused
during the evening and first part of tonight (7 pm-1am). High
resolution models have some differences in evolution of convection
this far east...from a few discrete cells to potential mini
bowing segments with large hail/damaging winds the primary storm
threats. The latest SPC outlook for today has expanded the severe
slight risk farther east across KS to include our far southern
zones. While conditions will be favorable for strong/severe storms
(especially to our west), coverage of convection this far east
remains uncertain.

.LONG TERM...(Saturday through Thursday)
Issued at 333 AM CDT Fri Jun 14 2019

Heading into the weekend, Saturday's weather is shaping up to be
seasonally warm with small chances for thunderstorms as a frontal
boundary sags south through our region. Overall, the better
chances for storms and severe weather is expected to focus to our
south....with initiation in southeast CO north of a surface low
and progressing upper trough...and farther east along the surface
boundary. Will need to monitor the frontal position closely for
our KS counties.

There are some small chances in the forecast for portions of our
western and southern zones Sunday...but the daytime is looking
more dry than wet for Father's Day. Look for temps to be a few
degrees cooler behind the frontal boundary... but still
mild/warm. Precip chances increase somewhat Sunday night as the
aforementioned upper trough moves out of CO across KS and another
shortwave trough drops southeast onto the plains from the north
central Rockies. Our region looks to be in between the better
precip chance between the systems to our northwest and south...and
our chances for severe weather decrease as the better
moisture/instability focus to our south.

Next week, the forecast details will be refined with time but a
generally cool and intermittently wet pattern is expected to set up
through at least the middle of the workweek in a progressive
west/northwest flow regime. Operational extended models are not in
complete agreement on how long the cooler weather will last with the
latest ECMWF advertising warmer air arriving towards Thurs/Fri
whereas the GFS maintains the cooler regime. Given the model
differences have not deviated from model ensembles.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday)
Issued at 612 AM CDT Fri Jun 14 2019

Showers and thunderstorms have exited east of the terminals early
this morning. The remainder of the daytime hours will see dry
conditions with steady southerly winds (gusts around 20kts) ahead
of an approaching surface trough. Thunderstorms will develop in
western Nebraska later today and could approach the terminals late
this evening mainly after 02/03Z Saturday. The potential exists
for strong/severe storms with large hail/damaging winds the
primary hazards. Cloud heights are expected to remain at VFR
levels.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, Jun 14, 3:05 AM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
405 AM CDT Fri Jun 14 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
405 AM CDT Fri Jun 14 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop west of the outlook area
this afternoon and move into portions of south central Nebraska
and Kansas this evening. Severe storms are possible, primarily for
north central Kansas between 7 PM and 1 AM. The main storm
hazards will be large hail of half dollar size and damaging winds
gusts of 60 to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal Risk for severe thunderstorms on Saturday for
the majority of the outlook area, then off and on thunderstorm
chances continue Sunday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, primarily for
north central Kansas.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 14, 12:16 AM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
116 AM CDT Fri Jun 14 2019

KSZ005-NEZ082-083-140645-
Phillips KS-Harlan NE-Furnas NE-
116 AM CDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...
SOUTHEASTERN FURNAS AND HARLAN COUNTIES UNTIL 145 AM CDT...

At 116 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stamford to 7 miles northwest of Long
Island. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

People in northwestern Phillips...southeastern Furnas and Harlan
Counties should monitor the weather situation closely.  Be ready to
seek shelter if these storms threaten the area.

LAT...LON 4030 9971 4032 9918 4020 9918 3985 9923
      3993 9963 4000 9963 4000 9984
TIME...MOT...LOC 0616Z 273DEG 33KT 4020 9955 4000 9965

Fay

The radar

The Grand Island radar (KUEX), 37 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Nuckolls

When
June 14, 6:00 AM CST to June 15, 6:00 AM CST
Where
Nuckolls County, Bostwick
Reported by
Emergency Manager
Coordinates
40.050, -98.180

These are rain totals over the past 24-hours, but most rain fell between 10 pm CDT on the 14th and 4 AM CDT on the 15th. This includes unofficial emergency manager reports of 3.5 to 4.0 inches in and around Bostwick, with 4.00 inches measured 1 mile north of Bostwick. A 24-hour rainfall of 4.72 inches fell 7 miles west-southwest of Nelson, and 3.44 inches was measured 7 miles south-southeast of Lawrence, reported in CoCoRaHS. Also, the Nuckolls County emergency manager reported that Highway 136 was under water about 5 miles east-northeast of Guide Rock.

Hail, Clay

When
June 14, 7:34 PM CST
Where
Clay County, Harvard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.620, -98.100

Hail, York

When
June 14, 7:57 PM CST to 8:00 PM CST
Where
York County, Mc Cool Jct
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$2.0 million
Reported by
Fire Department/Rescue
Coordinates
40.750, -97.580

Quarter to golf ball sized hail was reported.

Hail, Clay

When
June 14, 8:31 PM CST
Where
Clay County, Sutton
Measured
1 in hail
Reported by
County Official
Coordinates
40.600, -97.850

Hail, Fillmore

When
June 14, 8:37 PM CST
Where
Fillmore County, 7 mi SSW of Grafton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.536, -97.751

Hail, Clay

When
June 14, 8:48 PM CST
Where
Clay County, Sutton
Measured
1.5 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.600, -97.850

Hail, Fillmore

When
June 14, 8:55 PM CST to 9:00 PM CST
Where
Fillmore County, 6.69 mi SW of Grafton
Measured
1.75 in hail
Property damage
$250,000
Crop damage
$2.0 million
Reported by
Trained Spotter
Coordinates
40.570, -97.800

Quarter to golf ball size hail was accompanied by 50 to 60 MPH wind gusts.

Thunderstorm Wind, Fillmore

When
June 14, 9:00 PM CST
Where
Fillmore County, 6.69 mi SW of Grafton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.570, -97.800

Estimated wind gusts of 50 to 60 MPH accompanied quarter to golf ball size hail.

Hail, Webster

When
June 14, 9:02 PM CST
Where
Webster County, 5 mi E of Cowles
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.180, -98.355

Hail, Fillmore

When
June 14, 9:28 PM CST
Where
Fillmore County, Shickley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.420, -97.720

Hail, Nuckolls

When
June 14, 10:00 PM CST
Where
Nuckolls County, 7 mi S of Lawrence
Measured
1 in hail
Reported by
Public
Coordinates
40.199, -98.270

Thunderstorm Wind, Nuckolls

When
June 14, 10:09 PM CST
Where
Nuckolls County, 6 mi SW of Nelson
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.139, -98.150

A 64 mph wind gust was measured by a mesonet station located 6 miles southwest of Nelson.

Flash Flood, Nuckolls

When
June 14, 10:30 PM CST to June 15, 3:30 AM CST
Where
Nuckolls County, 5.55 mi S of Lawrence to 4.71 mi NNW of Nora
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.220, -98.260

Flash flooding occurred four miles west of Nelson where a culvert had washed out, and also US Highway 136 was under water five miles east-northeast of Guide Rock.

Thunderstorm Wind, Furnas

When
June 14, 10:44 PM CST
Where
Furnas County, 2 mi NNE of Cambridge
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.307, -100.156

A 63 mph wind gust was measured by a mesonet station located 2 miles north-northeast of Cambridge.

Hail, Nuckolls

When
June 14, 11:10 PM CST
Where
Nuckolls County, 2 mi N of Superior
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.059, -98.070

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832037, 829989, 829992, 829993, 831977, 831982, 831983, 831997, 831985, 831999, 832005, 832014, 832028, 832015, 832001.